This site is intended for health professionals only
Tuesday 27 September 2016 Instagram
Share |

Thyroid dose 'too high' for elderly

Thyroid dose 'too high' for elderly

Some older people may be putting themselves at risk of fracture by taking too much medication to even up chemical imbalances caused by an underactive thyroid gland, researchers have said.

Research has shown that some people, particularly women, do not need as much thyroxine in their bodies as they get older. Those who have too much thyroxine were found to be vulnerable to fractures.

The study has raised fears that an insufficient amount of checks are being made on the number of people receiving thyroxine, even though their medication is supposed to be monitored regularly to ensure that they are getting the appropriate dosage for their age.

Around 20% of older people are thought to be on long-term treatment for an underactive thyroid.

The study, by the Women's College research Institute in Toronto and published in the British Medical Journal, analysed the medication of 213,500 people aged 70 and over who had received at least one prescription for a synthetic version of thyroxine - called levothyroxine - between 2002 and 2007.

Three categories were set up. Those who were still taking the medication, those who had recently stopped and those who stopped at least 180 days before the research began. Of the 10% who suffered a fracture during the study period, the majority were still taking the medication or had recently stopped.

Copyright © Press Association 2011

British Medical Journal

Your comments (terms and conditions apply):

"Does this also apply to women who did not present with
hypothyroidism until their late 40s?" - Theresa Henstock, Coventry

"Excellent and salutory report. Apparent robust data collection from study subjects. I should like to see recommendations for future similar studies. The variables not mentioned, ie, polypharmacy but I'm sure the full report does highlight the sampling rationales and nuances within population sample" - Linda McCrea, UK

Ads by Google

You are leaving www.nursinginpractice.com

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?